Winter Storm, Clare
- When
- January 13, 1:00 PM EST to 11:00 PM EST
- Where
- Clare forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.988, -84.848 (the zone’s center; the record gives no point)
A very small area of Clare county received six inches of snow as a weak low pressure system moved through the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A very small area of Clare county received six inches of snow as a weak low pressure system moved through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 13, 10:28 AM EST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1028 AM EST SUN JAN 13 2008 LATEST UPDATE...SHORT TERM... .SYNOPSIS...(445 AM EST SUN JAN 13 2008) A WEAK LOW PRESSURE SYSTEM WILL BRING MIXED RAIN AND SNOW TODAY. SCATTERED SNOW SHOWERS ARE ANTICIPATED TONIGHT WITH A BETTER CHANCE FOR SNOW MONDAY THROUGH MONDAY NIGHT INTO TUESDAY MORNING BEFORE ENDING. && .SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY AFTERNOON) YET ANOTHER UPDATE HAS JUST BEEN SENT OUT TO KEEP THE POP IN THE CONDITIONAL RANGE NORTH AND EAST OF A LINE FROM MKG TO GRR TO AZO INTO MID AFTERNOON. DUE TO THE SLOW MOVEMENT OF THE SYSTEM NEAR MKE AT 12Z AND THE ISENTROPIC UPGLIDE CONTINUING INTO MID AFTERNOON OVER AREAS FROM GRR EAST. AIDING THE PROCESS IS A TRIPLE POINT LOW SEEMS TO BE DEVELOPING NEAR IND AT 12Z. THAT WILL AID IN THE CONTINUATION OF THE PRECIPITATION OVER THE EASTERN CWA TOO DUE TO THE RELATIVE EAST LOW LEVEL FLOW AHEAD OF THAT SURFACE LOWS WARM FRONT. THAT WARM FRONT CAN BE SEEN ON THE MSAS ANAL OVER THE PAST FEW HOURS... MOSTLY BY LOW LEVEL EAST WINDS NORTH OF THAT WARM FRONT AND LIGHT SOUTHERLY WINDS TO THE SOUTH OF IT. THE MID LEVELS (ABOVE 950 MB) WILL NOT WARM MUCH DUE TO THE LIFT OVER THE WARM FRONT OFFSETTING THE WARM ADVECTION PROCESS. I WOULD EXPECT GRADUAL WARMING OF SURFACE TEMPERATURES THOUGH DUE TO THE SUN BEING UP...INTO MID AFTERNOON... EVEN WITH THE SNOW FALLING. THAT SHOULD RESULT IN MORE RAIN THAN SNOW SOUTH OF INTERSTATE 96 THIS AFTERNOON. THUS AN ADDITIONAL 1 TO 2 INCHES OF SNOW SHOULD FALL BETWEEN 12Z AND 00Z. THAT WOULD BRING THE STORM TOTAL SNOWFALL JUST UNDER ADVISORY CRITERIA...AT 2 TO 4 INCHES (FROM THE SNOWFALL OVERNIGHT AND THE NEW SNOW TODAY). WE WILL HAVE TO WATCH THIS AND SEE HOW IT PLAYS OUT. PREVIOUS DISCUSSION....SCATTERED SNOW SHOWERS ARE EXPECTED TONIGHT. DELTA T/S WILL SLOWLY CLIMB INTO THE MID TEENS BY LATE TONIGHT WHICH IS CERTAINLY ADEQUATE FOR LAKE EFFECT. HOWEVER QUITE A BIT OF DIRECTIONAL WIND SHEAR TONIGHT WILL TEND TO LIMIT LES BAND ORGANIZATION. OUR BETTER CHANCE FOR SNOW WILL COME MONDAY INTO MONDAY NIGHT AIDED BY THE SFC TROF AND ASSOCIATED SFC CONVERGENCE AS WELL AS VIGOROUS PVA WHICH WILL DEVELOP LATER IN THE DAY. SNOW SHOWERS WILL GRADUALLY END TUESDAY AS THE H5 RIDGE BEGINS TO BUILD IN FROM THE WEST. && .LONG TERM...(TUESDAY NIGHT - SATURDAY) TUESDAY NIGHT AND WEDNESDAY STILL LOOK TO BE MAINLY DRY AHEAD OF THE ARCTIC FRONTAL PASSAGE. FRONTAL PASSAGE APPEARS TO OCCUR IN THE WEDNESDAY NIGHT TIME FRAME IN LOOKING AT THE ECMWF...GFS AND GLOBAL GEM. ECMWF IS THE WARMEST...BUT ALL 3 MODELS WOULD SUGGEST LAKE EFFECT SNOW BY THURSDAY EVENING. GEM AND GFS WOULD HAVE LAKE EFFECT STARTING ABOUT 24 HOURS PRIOR ON WEDNESDAY EVENING. FRIDAY INTO SATURDAY...PROGRESSIVELY COLDER AIR FILTERS INTO THE REGION...WITH POTENTIALLY -25 DEG C AIR TEMPS MOVING INTO THE REGION AT 850MB/S. EXTREME INSTABILITY OVER LAKE MICHIGAN WOULD RESULT IN WIDESPREAD LAKE EFFECT SNOW OVER SOUTHWEST LOWER MICHIGAN. LONG TERM PORTION OF THE FORECAST VERY MUCH SEEMS TO BE GRAVITATING TOWARD COLD AND SNOWY WEATHER. THE LAKE EFFECT SNOW BELTS WOULD BE HARDEST HIT...BUT EVERYONE WILL SEE SNOWFALL. COULD BE LOOKING AT TEMPS AWAY FROM LAKE MICHIGAN DROPPING BELOW ZERO F...LATE IN THE WEEK AND INTO NEXT WEEKEND. && .AVIATION...(742 AM EST SUN JAN 13 2008) BAND OF PRECIPITATION...A MIX OF RAIN AND SNOW IS STREAMING INTO SOUTHWEST LOWER MICHIGAN FROM INDIANA. THIS PRECIPITATION IS LOCATED JUST AHEAD OF A COOL FRONT AND IS OCCURRING IN A ZONE OF WARM AIR ADVECTION. IN THE STRONGER RETURNS...THE PRECIPITATION IS IN THE FORM OF ALL SNOW...AND A REPORT FROM NEAR IONIA INDICATED AN INCH OR TWO OF ACCUMULATION. THIS BAND OF PRECIPITATION WILL CONTINUE TO PUSH OFF TO THE EAST THROUGH THE DAY MOVING INTO LANSING AND JACKSON. A SLOW WEAKENING TREND IS EXPECTED. CEILINGS ARE EXPECTED TO GRADUALLY DROP AREA WIDE TO AT LEAST MVFR. IFR AND LOWER CONDITIONS CAN BE EXPECTED IN THE BAND OF PRECIPITATION. THE RAIN AND SNOW SHOULD END LATE THIS AFTERNOON AND EVENING. OVERNIGHT...LAKE EFFECT SNOW WILL GRADUALLY DEVELOP AS THE FLOW TURNS TO THE WEST AND NORTHWEST. MVFR CONDITIONS SHOULD PREVAIL OVERNIGHT AS WELL. && .MARINE...(445 AM EST SUN JAN 13 2008) WINDS AND WAVES ARE FORECASTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA TODAY. WINDS WILL VEER TO THE NORTHWEST ON THE BACKSIDE OF THE DEPARTING LOW PRESSURE SYSTEM TONIGHT AND WINDS AND WAVES WILL INCREASE. THUS WE WILL ISSUE A SMALL CRAFT ADVISORY HEADLINE FOR OUR ENTIRE NEARSHORE FROM MIDNIGHT TONIGHT THROUGH MONDAY NIGHT. && .HYDROLOGY...(445 AM EST SUN JAN 13 2008) LIGHT PRECIPITATION AMOUNTS ARE EXPECTED TODAY RESULTING IN MINIMAL ADDITIONAL RUNOFF INTO STREAMS AND CREEKS. ANY RISES SHOULD RESULT FROM CRESTS WORKING THEIR WAY DOWNSTREAM. THEN FOR EARLY NEXT WEEK TEMPERATURES ARE FORECASTED TO FALL BELOW FREEZING...WITH MAINLY SNOW PREDICTED. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY ST. JOSEPH TO MANISTEE FROM MIDNIGHT TONIGHT THROUGH MONDAY NIGHT. && SYNOPSIS: LAURENS/DUKE SHORT TERM: LAURENS/WDM LONG TERM: DUKE AVIATION: DUKE MARINE: LAURENS HYDROLOGY: LAURENS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1008 AM EST SUN JAN 13 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-141030- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1008 AM EST SUN JAN 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT PERIODS OF SNOW NORTH OF INTERSTATE 96 WILL DIMINISH TO SCATTERED SNOW SHOWERS BY EVENING. THE AREA OF SNOW...MIXED AT TIMES WITH RAIN FROM GRAND RAPIDS EAST TO NEAR LANSING...SOUTH OF INTERSTATE 96 WILL SLOWLY BECOME MORE RAIN THAN SNOW BY EARLY AFTERNOON... THEN DIMINISH TO SCATTERED RAIN AND SNOW SHOWERS BY MID AFTERNOON. NEW SNOW ACCUMULATIONS BY EVENING WILL RANGE FROM 1 TO 2 INCHES EAST OF ROUTE 131 AND NORTH OF GRAND RAPIDS. SOUTH AND WEST OF THAT LINE SNOWFALL WILL MOSTLY BE A TRACE EVENT. THE PRECIPITATION THIS AFTERNOON IS THE RESULT OF A SLOW MOVING LOW PRESSURE SYSTEM OVER EASTERN WISCONSIN THAT WILL MOVE ONLY VERY SLOWLY TO THE EAST TODAY. SOME LAKE EFFECT SNOW IS POSSIBLE TONIGHT...ESPECIALLY FOR AREAS SOUTH AND WEST OF GRAND RAPIDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LAKE EFFECT SNOW IS EXPECTED TO CONTINUE INTO MONDAY...ESPECIALLY FOR AREAS SOUTH AND WEST OF GRAND RAPIDS ONCE AGAIN. ACCUMULATING SNOW OF 1 TO 3 INCHES IS FORECAST. COLD AIR WILL SURGE INTO THE GREAT LAKES LATE IN THE WORK WEEK AND INTO NEXT WEEKEND...MAKING FOR A COLD AND SNOWY PERIOD AS LAKE EFFECT SNOW SHOULD BE PREVALENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER... SPOTTER REPORTS OF SNOW ACCUMULATION WOULD BE GREATLY APPRECIATED. LMZ844>849-141030- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1008 AM EST SUN JAN 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT WAVES WILL BUILD INTO THE 3 TO 5 FOOT RANGE TONIGHT...POSING A HAZARD TO SMALL CRAFT. PERIODS OF RAIN AND SNOW WILL RESULT IN REDUCED VISIBILITIES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WAVES ARE EXPECTED TO REMAIN HIGH MONDAY AND MONDAY NIGHT AS WELL. SNOW SHOWERS WILL GREATLY REDUCE VISIBILITIES THROUGH THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE WDM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
859 AM EST SUN JAN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM SNOW OSHTEMO 42.26N 85.68W
01/13/2008 M1.5 INCH KALAMAZOO MI CO-OP OBSERVER
ONE AND A HALF INCHES OF SNOW HAS FALLEN OVERNIGHT AND
THE SNOW IS STICKING ON THE STREETS.
&&
BMARINOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1102 AM EST SUN JAN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW CARSON CITY 43.18N 84.85W
01/13/2008 M2.0 INCH MONTCALM MI LAW ENFORCEMENT
SNOWFALL SINCE MIDNIGHT HAS BEEN 2 INCHES.
1100 AM SNOW HOWARD CITY 43.40N 85.47W
01/13/2008 M2.8 INCH MONTCALM MI LAW ENFORCEMENT
2.8 INCHES OF SNOW HAS FALLEN SINCE MIDNIGHT.
&&
BMARINOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1120 AM EST SUN JAN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM SNOW HARRISON 44.02N 84.80W
01/13/2008 E2.5 INCH CLARE MI LAW ENFORCEMENT
AROUND 2 1/2 INCHES OF SNOW HAS FALLEN...MOSTLY SINCE 6
AM THIS MORNING.
&&
BMARINOPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1122 AM EST SUN JAN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM SNOW OSHTEMO 42.26N 85.68W
01/13/2008 M1.5 INCH KALAMAZOO MI CO-OP OBSERVER
ONE AND A HALF INCHES OF SNOW HAS FALLEN OVERNIGHT AND
THE SNOW IS STICKING ON THE STREETS.
1100 AM SNOW CARSON CITY 43.18N 84.85W
01/13/2008 M2.0 INCH MONTCALM MI LAW ENFORCEMENT
SNOWFALL SINCE MIDNIGHT HAS BEEN 2 INCHES.
1100 AM SNOW HOWARD CITY 43.40N 85.47W
01/13/2008 M2.8 INCH MONTCALM MI LAW ENFORCEMENT
2.8 INCHES OF SNOW HAS FALLEN SINCE MIDNIGHT.
1118 AM SNOW HARRISON 44.02N 84.80W
01/13/2008 E2.5 INCH CLARE MI LAW ENFORCEMENT
AROUND 2 1/2 INCHES OF SNOW HAS FALLEN...MOSTLY SINCE 6
AM THIS MORNING.
1120 AM SNOW MOUNT PLEASANT 43.61N 84.75W
01/13/2008 E2.0 INCH ISABELLA MI AMATEUR RADIO
NUMEROUS ACCIDENTS HAVE OCCURED DUE TO THE SNOWFALL THAT
STARTED AROUND 6 AM THIS MORNING. THE SNOW IS STICKING ON
THE ROADS.
&&
BMARINOThe national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73543.